Wyoming, 2010

High Wind in Wyoming, June 17, 2010

June 17, 2010 · NWS RIW · 3 events in 3 counties and zones

An unseasonably strong low pressure system brought high winds to Natrona County and southeast Fremont County. In and around Casper, wind gusts around 60 mph were common.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

An unseasonably strong low pressure system brought high winds to Natrona County and southeast Fremont County. In and around Casper, wind gusts around 60 mph were common. The wind caused multiple reports of downed power lines and subsequent outages. Widespread wind damage was also reported in the Cody area along the east slopes of the Absaroka Range. The strong wind downed at least 30 trees around Cody, many of which were located on the grounds of the Buffalo Bill Historical Center and the Riverside Cemetery. A billboard along highway 120 north of Cody was also toppled by the wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 17, 2:29 AM MST, 3 hours 1 minute earlier.

Area forecast discussion, Jun 17, 2:29 AM MST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
329 AM MDT THU JUN 17 2010

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT
THE VIGOROUS NEGATIVELY TILTED SHORTWAVE IS PRESENTLY TRACKING EAST
NORTHEAST ACROSS WYOMING. OUT AHEAD OF THE TROUGH AXIS A NARROW BAND
OF CONVECTION FORMED ON THE EASTERN LEADING EDGE OF A WIDE AREA OF
RAPIDLY MOVING NORTHBOUND SHOWERS ACROSS WESTERN AND CENTRAL
WYOMING. A STRONG AREA OF Q VECTOR FORCING WITH A MAGNITUDE OF
-40K/M^2/1E16S IS EXPECTED TO SWEEP ACROSS WESTERN AND CENTRAL
WYOMING THIS MORNING. WITH THE HELP OF A STRONG WEST SOUTHWEST
FLOW...THE AFOREMENTIONED FORCING WILL KEEP OCCASIONAL RAIN TURING
TO SNOWFALL GOING WEST OF THE DIVIDE AFTER THE SHOWERS END EAST OF
THE DIVIDE...ESPECIALLY IN NORTHWEST WY...NAMELY YNP...WHERE THE
HEAVIEST PRECIP IS EXPECTED. H7 TEMPS OF -7 ARE STILL EXPECTED
ACROSS WESTERN WY BY 12Z THIS MORNING. THE GFS APPEARS TO BE ON
TRACK AS FAR AS THE COOLING GOES AT H7 BASED ON AREA MTN TEMPS AT
THAT LEVEL. ISSUED A WINTER WEATHER ADVISORY FOR THE PARK FOR 3 TO 6
INCHES OF SNOWFALL THROUGH THIS MORNING. WITH THE HIGH VOLUME OF VISITORS
THIS TIME OF YEAR...FELT AN ADVISORY WAS WARRANTED DESPITE THE LOW
END AMOUNTS. OTHER MOUNTAIN ZONES SUCH AS THE WIND RIVER
MTNS...TETONS...AND THE SALT RIVER RANGE WILL HAVE SIMILAR AMOUNTS
BUT AT HIGHER ELEVATIONS OF AROUND 9000 FEET. SNOW WILL HOWEVER FALL
AS LOW AS 6500 FEET.

SKIES WILL CLEAR LATER TODAY AS SUBSIDENCE MOVES IN AND THE FLOW
BECOMES MORE CONFLUENT. HOWEVER...NUMEROUS RAIN AND SNOW SHOWERS WILL
CONTINUE IN NORTHWEST WY AS WELL AS IN THE BIG HORN MTNS AS WEST
SOUTHWEST UPSLOPE FLOW CONTINUES. TEMPS WILL BE COOLER EVERYWHERE
TODAY BEHIND YESTERDAYS PACIFIC COLD FRONT.

THE HIGH WIND WARNING IS CURRENTLY IN EFFECT FOR THE SOUTHERN WIND
CORRIDOR FOR TODAY. THE GRADIENT WILL CONTINUE TO TIGHTEN AT ALL
LEVELS BEHIND THE TROUGHPA WITH INCREASING WEST WINDS. WILL BE
EXTENDING THE WARNING THROUGH 21Z THIS AFTERNOON. THE GRADIENT WILL BEGIN TO
RELAX BY 00Z FRIDAY.

A RIDGE WILL BUILD INTO THE AREA FRIDAY WITH H7 TEMPS REBOUNDING TO
13C IN SOUTHERN WY. HIGH TEMPS WILL RECOVER TO WEDNESDAYS HIGHS.

YET ANOTHER CLOSED LOW WILL BECOME ESTABLISHED OVER OREGON THIS
WEEKEND WITH A SOUTHWEST FLOW INCREASING OUT AHEAD OF IT OVER WY.
THIS WILL RESULT IN SCATTERED TSRA OVER NW WY BY LATE SATURDAY AND
SAT NIGHT AS MOISTURE STREAMS IN FROM SOUTHWEST STEERING WINDS.

.LONG TERM...SUNDAY THROUGH THURSDAY
MORE SUMMER-LIKE PATTERN EVOLVES NEXT WEEK WITH NEAR OR SLIGHTLY
ABOVE NORMAL TEMPERATURES AND CHANCES OF LATE DAY THUNDERSTORMS
MAINLY ACROSS THE NORTHERN THIRD OF WYOMING THROUGH THIS PERIOD.

MEDIUM-RANGE DETERMINISTIC MODELS EACH SHOWING FAIRLY GOOD
RUN-TO-RUN CONSISTENCY...SIMILAR DISCREPANCIES BETWEEN MODELS THIS
MORNING.  LONGWAVE PATTERN WITH SUB-TROPICAL RIDGE OF HIGH PRESSURE
OVER THE SOUTHEAST U.S. AND TROUGH OVER THE WESTERN U.S PERSISTS
THROUGHOUT NEXT WEEK.  ECMWF CONTINUES TO EXPAND RIDGE INTO THE
CENTRAL PLAINS BY WEDNESDAY WHILE GFS KEEPS A MORE PROGRESSIVE ZONAL
FLOW ACROSS THE NORTHERN TIER OF THE U.S.  BEFOREHAND...MAIN
DIFFERENCES ARE WITH INDIVIDUAL SHORTWAVES IN SOUTHWEST FLOW THAT
THAT WILL MAINLY HAVE TO BE DEALT WITH IN THE SHORT-TERM.  MEAN
QUASI-STATIONARY FRONT WILL BE POSITIONED NEAR THE MONTANA WYOMING
BORDER WITH BEST MOISTURE AND INSTABILITY ALONG AND NORTH OF THIS
FRONT.  MOST OF CENTRAL AND SOUTHERN WYOMING WILL BE IN WARM SECTOR
WITH SOUTHWEST FLOW...MEAN H7 TEMPERATURES 12-14C AND HIGHS 80 TO 85
AT 5KFT WITH MOSTLY 70S IN THE WESTERN VALLEYS.    TEMPERATURES ON
NORTH SIDE OF THE FRONT WILL BE 5 TO 10F COOLER ON AVERAGE.
FORECAST WEIGHTED TOWARD PERSISTENCE OF LARGE-SCALE PATTERN...MOSTLY
DISCOUNTING THE CHANGES ADVERTISED BY ECMWF AND ITS RETROGRADING
RIDGE AND WARMER DRIER PATTERN...AND GFS WITH ITS FLATTER COOLER
ZONAL FLOW WITH MORE MOISTURE AND INSTABILITY FURTHER SOUTH ACROSS
WYOMING.

&&

.AVIATION...
STRONG SOUTHWEST TO WEST WINDS WILL BE ON THE INCREASE THIS MORNING
BETWEEN KRKS AND KCPR WITH SPEEDS OF AROUND 40G60KTS.  THESE WINDS
WILL PERSIST THROUGH THE AFTERNOON...BEGINNING TO DIMINISH IN THE
LATE AFTERNOON AND EVENING.  MOST AREAS TODAY WILL BE QUITE WINDY AS
WELL WITH THE WINDS PERSISTING THROUGH THE EARLY EVENING.  SOME SNOW
IS EXPECTED OVER THE MOUNTAINS OF WESTERN WYOMING...ESPECIALLY IN
THE TETONS AND YELLOWSTONE PARK.  SOME OF THE SNOW MAY MOVE INTO
KJAC OR KAFO...BUT THE IMPACT WILL BE LIMITED.  THE SKY WILL CLEAR
OVERNIGHT.

&&

.FIRE WEATHER...
SNOW WILL FALL IN WESTERN WYOMING WITH 3 TO 6 INCHES OF SNOWFALL
EXPECTED OVER SOME OF THE HIGHER COUNTRY THIS MORNING. OTHERWISE
EXPECT DRY WEATHER TODAY WITH NUMEROUS RAIN AND SNOW SHOWERS
CONTINUING IN NORTHWEST WYOMING AND IN THE BIG HORN MOUNTAINS THIS
AFTERNOON. STRONG WEST SOUTHWEST WINDS WILL TAKE PLACE FROM EASTERN
SWEETWATER COUNTY TO CASPER TODAY. THE VIGOROUS STORM CENTER WILL
EXIT TO THE EAST OF THE AREA THIS EVENING TAKING ITS PRECIPITATION
AND WIND WITH IT. HIGH PRESSURE WILL BRING WARMER AND DRIER AIR TO
THE REGION FRIDAY AND THROUGH THE WEEKEND.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL NOON MDT TODAY WYZ019-020-030.

FLOOD WATCH THROUGH SATURDAY AFTERNOON WYZ017-018.

FLOOD WATCH THROUGH THIS AFTERNOON WYZ028.

WINTER WEATHER ADVISORY UNTIL NOON MDT TODAY WYZ001.

&&

SHORT TERM...LIPSON
LONG TERM...AEM
AVIATION...TWB
FIRE WEATHER...LIPSON
Hazardous weather outlook, Jun 17, 4:00 AM MST, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT THU JUN 17 2010

WYZ001>020-022>030-181100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT THU JUN 17 2010

...FLOOD WATCH FOR THE BLACKS FORK RIVER FROM GRANGER TO LITTLE
AMERICA IN WESTERN SWEETWATER COUNTY THROUGH THIS AFTERNOON...

...FLOOD WATCH FOR THE LITTLE POPO AGIE RIVER...THE MIDDLE FORK POPO
AGIE RIVER...AND ALL FORKS OF THE LITTLE WIND RIVER THROUGH SATURDAY
AFTERNOON...

...HIGH WIND WARNING FOR PORTIONS OF SOUTHERN AND CENTRAL WYOMING FOR
THIS MORNING...

...WINTER WEATHER ADVISORY FOR YELLOWSTONE PARK THROUGH THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

MINOR FLOODING IS EXPECTED TO CONTINUE ALONG THE BLACKS FORK RIVER
BETWEEN GRANGER AND LITTLE AMERICA THROUGH THIS EVENING.

WARMER TEMPERATURES AND GUSTY WINDS WEDNESDAY LED TO ANOTHER ROUND OF
SIGNIFICANT MELTING OF THE NEW SNOWFALL IN THE WIND RIVER MOUNTAINS.
THIS WILL LEAD TO RISES IN AREA RIVERS AND CREEKS...WHICH MAY LEAD TO
MORE FLOODING TODAY.  SEE FLOOD WATCH PRODUCTS FOR MORE
INFORMATION.

OTHERWISE...THE MAJORITY OF STREAMS AND RIVERS WILL REMAIN FAIRLY
HIGH AND SWIFT ACROSS THE AREA AS SEASONAL SNOWMELT CONTINUES.

STRONG WEST SOUTHWEST WINDS WILL BLOW OVER EASTERN SWEETWATER COUNTY
THROUGH NATRONA COUNTY THIS MORNING. WIND SPEEDS OF 35 TO 45 MPH
WITH GUSTS TO 65 MPH WILL BE POSSIBLE.  HIGH WIND WARNINGS ARE IN
EFFECT FOR THESE AREAS.  SEE HIGH WIND WARNING PRODUCTS FOR MORE
INFORMATION.

3 TO 6 INCHES OF SNOW IS EXPECTED IN YELLOWSTONE PARK THROUGH
THIS MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE PARK.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
TUESDAY

A SLIGHT CHANCE OF THUNDERSTORMS WILL BE FOUND MAINLY ACROSS THE
NORTHERN THIRD OF WYOMING THROUGH THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY STREAMS OR RIVERS RISING
RAPIDLY...NEAR BANKFULL OR WHERE FLOODING IS OCCURRING. SPOTTERS ARE
ALSO ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
June 17, 5:30 AM MST to 7:35 AM MST
Where
Cody Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$40,000
Reported by
AWOS
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

High Wind, Natrona County Lower Elevations

When
June 17, 6:11 AM MST to 6:46 AM MST
Where
Natrona County Lower Elevations forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

High Wind, Green Mountains & Rattlesnake Range

When
June 17, 7:50 AM MST to 10:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 241218, 241221, 241219.